Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Bleeding and Clotting Disorders

Hemolytic anemia

12/31/2007

Question:

Dear Doctor

My Sister had hemolytic anemia of unknown origin when her hemoglobin was around 4 g/dl. She was given prednisone 50 mg 3 times daily for 7 days then 50 mg twice daily for 3 days. The hemoglobin increased to 13 g/dl. The doctor stopped the treatment and waited 3 days and hemoglobin was 9 g/dl and RI of 6%. He then recommended Rituxan saying the prednsione therapy had failed... Do you think he gave enough time for the prednisone to work & anemia to resolve? What do you think about using Rituxan so quickly based on these lab values. Thank You for your care.

Answer:

It is difficult to make any specific recommendations regarding your sister's care without knowing a lot more details and being able to speak to her and examine her. That being said, Rituximab is a reasonable thing to consider after a patient has failed steroids. A splenectomy is another possible consideration as well, but this depends on the specifics of her case and the exact type of antibody that she has.

I would agree with you, though, that the course of steroids was rather short, and I would typically treat with the full dose for at least 1-2 weeks and then taper them over the next couple of weeks rather than abruptly stop them. There is no absolute duration or method of tapering them, but it does sound like she has not had a complete trial of the steroids.

I would recommend your sister discuss this issue with her physician to help her understand the reason for his rather short treatment and tapering schedule and to discuss all treatment options.

For more information:

Go to the Bleeding and Clotting Disorders health topic, where you can:

Response by:

Spero R Cataland, MD Spero R Cataland, MD
Associate Professor of Clinical Internal Medicine
College of Medicine
The Ohio State University